The drugs can cause joint pain anytime between one day and several years of use.

A new warning is ensued by the Food and Drug Administration (FDA) that four diabetes drugs can lead to severe joint pain and patients should be well warned about the possible side-effects. A caution has been added to several dipeptidyl peptidase-4 (DPP-4) inhibitors, that helps with lowering the blood sugar in cases of type 2 diabetes.

According to the FDA, the drugs sitagliptin, saxagliptin, linagliptin and alogliptin cause high risk of joint pain in patients and may lead to momentary disabling due to soreness, which might further affect the lives of diabetes patients.

The four DPP-4 inhibitors are more commercially known as Januvia, produced by Merck & Co., which is one of the most popular choices on the market, rounding up at nearly 80% of the type 2 diabetes drugs prescribed. The others are Onglyza developed by AstraZeneca, Tradjenta from Eli Lilly & Co. and Takeda Pharmaceutical’s Nesina.

All four had reported cases of joint paint among patients, and it’s now being warned by the FDA that medical health professionals should carefully take the symptom into consideration, and even cease prescription if necessary.

Since it was approved in 2006, Januvia received 33 reports of type 2 diabetes patients suffering from joint pain, though the company has been quick to underline that it’s also the most popular and widely used out of all the DPP-4 inhibitors. They have claimed to be working strenuously with the FDA to properly add the warning to their labels.

Januvia also has pancreatitis on the list of serious side effects, a highly painful and potentially deadly inflammation of the pancreas. However, most of the type 2 diabetes medicine comes with severe warnings about potential symptoms, and the FDA has cautioned that their recent findings should not prompt patients to abruptly stop taking them.

There were also five cases of joint pain linked to Onglyza, two with Tradjenta, and one with Nesina. Any patient taking either one has been advised to consult a specialized doctor before considering to either discontinue treatment or switch to another medication.

The analysis suggested that the symptoms could occur from one day to years after taking the DPP-4 inhibitors, which could make their side-effects difficult to catch and properly understand. However, the tests unmistakably proved that all symptoms, including joint pain, have stopped in less than a month after patients ceased taking the drugs.

All four types of medication are now plastered with the warning that they might cause severe joint pain and doctors are encouraged to alert the FDA’s MedWatch if others arise, or if the problem becomes worse than estimated.

Image source: timesfull.com